Switch from IntronA to Peg Interferon? Anyone had experience of this?

I wondered if there was anyone out there that has experience of switching from IntronA to Peg interferon.  

 I have PV jak 2 positive. I'm struggling terribly with side effects. Excruciating bone and muscle pain that sometimes takes my breath away.  

I have mentioned this to the haematology department consultants but none of them are specislist in MPNs. I had been on it previously but they took me off it for 4 weeks after I had surgery. The 1st time I went on it I never experienced the side effect to this extreme as I was on high dosage of perscription pain killers, which was a result of emergency surgery to clear a clot, which resulted in them finding I have this MPN, the pain killers must have masked the symptoms.  

After the 4 weeks being off IntronA I was put back on the 3 times weekly injection again. The side effect started and do not seemed to have eased at all. I don't want to be prescribed codiene again to mask symptoms, which the consultants hinted at last visit, because interonA was controlling blood levels really well, as I has such a hard time getting of them and the withdrawal symptom were awful. I do have take warfarin daily, a hormone tablet and have a 3 monthly hormone injection.

Has anyone experience similar?

Thanks :-]

5 Replies

  • I don't share the experience of switching from another form of interferon but I've been on Pegasys for 6 months now and am very happy with it, including no side effects. Hope it works well for you too. Andy

  • Thanks :-)

  • Hi, 

    I don't know if I understood correctly, but I don't think you are on peg interferon if you have to inject it 3 times a week. Peg interferon is used once a week. Maybe you are on Roferon, same as Intron A but made by a different manufacturer. I am on it for 12 years without pause, but never had so severe side effects, only flu like symptoms. To help with the side effects it is recommended that you take paracetamol.

    You can try asking your doctor for peg interferon, it has fewer side effects and you have to inject it less frequently. 

    Again, sorry if I misunderstood your post.

    All the best,


  • Hi,  I'm on InteronA now  3 x week.  I'm wanting any information from patients that have done a switch to Peg interferon 

    So change from interonA  to Peg interferon.

    Unfortunately Paracetamol don't help much.


  • Hi

    I made the switch from Interon A to Peg Interferon.

    I had the usual side effects of Interon A (& managed the flu like symptoms by taking the injection at night, having a paracetamol & getting to sleep before the symptoms started.) The severity of the daytime symptoms seemed to diminish after 6 months. However I learnt of Peg Interferon, less side effects & frequency of injections. I discussed this with the haematologist who agreed. I have been a lot better on this - 4 years I have been taking it now. It was initially a matter of getting the dosage & frequency right. It was definitely a good move.

    All the best. I hope this helps.

You may also like...